Format

Send to

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 1987 Dec 10;317(24):1496-500.

A severe outbreak of Escherichia coli O157:H7--associated hemorrhagic colitis in a nursing home.

Author information

1
Bureau of Communicable Disease Epidemiology, Laboratory Centre for Disease Control, Department of National Health and Welfare, Ottawa, Canada.

Abstract

In September 1985, an outbreak of Escherichia coli O157:H7 enteritis affected 55 of 169 residents and 18 of 137 staff members at a nursing home. The outbreak was characterized by two phases: a primary wave whose source was probably a contaminated sandwich meal and a secondary wave compatible with person-to-person transmission of infection. Among the elderly residents, the incubation period was 4 to 9 days (mean, 5.7 +/- 1.2). Older age and previous gastrectomy increased the risk of acquiring the infection (P = 0.01 and 0.03, respectively). Antibiotic therapy during exposure was associated with acquiring a secondary infection (P = 0.001). Hemolytic uremic syndrome developed in 12 affected residents (22 percent), 11 of whom died. Overall, 19 (35 percent) of the affected residents died, 17 (31 percent) from causes attributable to their infection. Antibiotic therapy after the onset of symptoms was associated with a higher case fatality rate in the more severe cases, possibly because patients with more severe disease tended to be treated with antibiotics. There were no complications or deaths among the affected members of the staff. Evidence of infection by verotoxin-producing E. coli O157:H7 was detected in 30 of 70 cases on the basis of isolation of this organism or demonstration of free verotoxin in stools. All isolates belonged to the same phage type. The high morbidity and mortality associated with this condition emphasize the need for proper food hygiene, rapid identification of outbreaks of disease, and prompt institution of infection-control techniques among the institutionalized elderly.

PMID:
3317047
DOI:
10.1056/NEJM198712103172403
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center